Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 46, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 20, 2024, 6:28 PM CDT for Conecuh County, Escambia County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2024, 6:28 PM CDT (23:28 UTC)
- Expired
- Apr 20, 2024, 6:47 PM CDT
- In force
- 19 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Conecuh County, AL, Escambia County, AL
The radar
The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:33 PM CDT | HAIL 1.25 | 1 N Appleton, AL | quarter to golf ball sized hail reported by public to media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
851
WUUS54 KMOB 202328
SVRMOB
ALC035-053-210015-
/O.NEW.KMOB.SV.W.0046.240420T2328Z-240421T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
628 PM CDT Sat Apr 20 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Escambia County in south central Alabama...
Southeastern Conecuh County in south central Alabama...
* Until 715 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located 7 miles west of
Castleberry, or 12 miles north of Brewton, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Evergreen, Castleberry, and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3117 8715 3127 8726 3160 8695 3139 8674
TIME...MOT...LOC 2327Z 228DEG 20KT 3127 8714
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
434 WWUS54 KMOB 202347 SVSMOB Severe Weather Statement National Weather Service Mobile AL 647 PM CDT Sat Apr 20 2024 ALC035-053-202357- /O.CAN.KMOB.SV.W.0046.000000T0000Z-240421T0015Z/ Escambia AL-Conecuh AL- 647 PM CDT Sat Apr 20 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ESCAMBIA AND SOUTHEASTERN CONECUH COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. LAT...LON 3117 8715 3127 8726 3160 8695 3139 8674 TIME...MOT...LOC 2344Z 228DEG 20KT 3134 8704 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 20, 3:50 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Sat Apr 20 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Sunday)
Issued at 350 PM CDT Sat Apr 20 2024
A positively tilted upper trof over the northern Plains and
extreme northeast states evolves into a more meridionally oriented
upper trof over the eastern half of the CONUS. A frontal boundary
located from extreme southeast Mississippi into south central
Alabama remains close to this position through the afternoon then
drifts towards the coast this evening before continuing across
the marine area through Sunday morning. A series of shortwaves
move across the area through the period, and have gone with high
pops well inland tonight tapering to chance pops further to the
south. Likely to categorical pops follow for Sunday morning, then
pops taper off through the day with dry conditions developing over
much of southeast Mississippi and interior southwest Alabama.
MLCAPE values this afternoon range from 1000-2000 J/kg then
gradually taper off overnight. Model soundings indicate that the
best lapse rates are above 800 mb this afternoon (near 7C/km),
then lapse rates moderate tonight. Shear values look low, but
considering the instability values and favorable lapse rates
aloft, expect that some strong storms are possible into the early
evening hours. Lows tonight mostly range from the upper 40s/around
50 well inland to the lower 60s at the coast. Highs on Sunday
range from the lower 60s inland to the lower 70s at the coast. The
rip current risk through Sunday is expected to be low. /29
&&
.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 350 PM CDT Sat Apr 20 2024
Northwesterly flow aloft will prevail through the period as an
upper-level trough digs into the southeast US on Monday before
sliding into western Atlantic by Monday night. At the surface, the
cold front which passed through the area in the near term will
continue to push further into the Gulf during the short term as
high pressure builds in from the north. This high will gradually
push eastward through the period, allowing for winds to turn from
northerly on Monday to southerly by Tuesday. With PWATs dropping
to below a half inch, and subsidence in place from the nearby
high, no rain is expected through the period. Lows Sunday and
Monday nights will range from the low to mid 40s inland to the low
50s along the immediate coast. Highs on Monday will only reach
the upper 60s to low 70s. Temperatures begin to moderate on
Tuesday, with highs in the mid to upper 70s and lows Tuesday night
ranging from the upper 40s inland to thee upper 50s along the
coast. A Low risk of rip currents continues through the period.
/96
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 350 PM CDT Sat Apr 20 2024
A dry northwesterly flow pattern aloft will generally occur
across our forecast area Wednesday through Thursday night, with
slight ridging aloft then expected on Friday and Saturday.
Surface high pressure is forecast to move east across the Gulf
coast states on Wednesday and Thursday, then continue ridging into
the region from the east for the remainder of the long term
period. As the high pressure moves across and then east of the
area, a gradual moderation of temps and moisture will return.
Don't expect any rainfall through the period, but daytime high
temps warm into the upper 70s and low 80s on Wednesday, and then
be in the low to mid 80s Thursday through Saturday. Overnight lows
will range from the low to mid 50s inland to low 60s coastal both
Wednesday and Thursday nights, then mainly in the lower 60s area-
wide on Friday night. DS/12
&&
.MARINE...
Issued at 350 PM CDT Sat Apr 20 2024
Light to occasionally moderate southerly winds gradually switch to
an offshore flow through early Sunday morning as a cold front slowly
moves through. The offshore flow becomes moderate to strong Sunday
afternoon into the evening hours then diminishes Monday morning.
Have issued a Small Craft Advisory for much of the area which will
be in effect Sunday night until mid Monday morning. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 57 66 46 72 47 75 53 80 / 40 70 0 0 0 0 0 0
Pensacola 63 71 52 73 53 73 57 78 / 30 80 0 0 0 0 0 0
Destin 65 74 54 73 56 72 59 76 / 20 80 10 0 0 0 0 0
Evergreen 54 65 44 71 44 77 50 81 / 60 60 0 0 0 0 0 0
Waynesboro 49 61 43 70 43 77 50 81 / 70 60 0 0 0 0 0 0
Camden 49 60 43 69 43 75 49 79 / 70 60 0 0 0 0 0 0
Crestview 59 71 47 74 44 77 49 82 / 20 70 10 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from 7 PM Sunday to 7 AM CDT Monday for
GMZ631-632.
Small Craft Advisory from 7 PM Sunday to 10 AM CDT Monday for
GMZ650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 20, 1:48 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024
ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
3153 8630 3149 8635 3149 8640 3153 8640
3153 8666 3192 8661 3197 8625 3196 8619
3189 8617 3179 8620 3179 8615 3166 8615
3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Apr 20, 4:48 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 PM CDT Sat Apr 20 2024
ALZ052-261-MSZ076-202245-
Washington AL-Mobile Inland AL-Greene MS-
448 PM CDT Sat Apr 20 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MOBILE...SOUTHERN
WASHINGTON AND SOUTHEASTERN GREENE COUNTIES THROUGH 545 PM CDT...
At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calvert to 8 miles southeast of Leakesville.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Mount Vernon, Calvert, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3117 8850 3126 8797 3125 8796 3116 8795
3116 8797 3115 8797 3115 8795 3112 8795
3108 8797 3107 8796 3107 8794 3104 8794
3103 8796 3101 8794 3099 8842 3100 8843
3100 8854 3101 8854
TIME...MOT...LOC 2148Z 250DEG 2KT 3114 8804 3105 8850
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, Apr 20, 5:21 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Apr 20 2024
ALZ055-056-059-202315-
Monroe AL-Conecuh AL-Escambia AL-
521 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE...
NORTHWESTERN ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES THROUGH 615
PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCullough, or 8 miles north of Atmore, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCullough, I65 And CR 1, I65 And AL 113, I65 And AL 21, and Poarch
Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3107 8756 3116 8762 3137 8742 3129 8729
3118 8717
TIME...MOT...LOC 2220Z 235DEG 13KT 3115 8752
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Apr 20, 5:44 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Sat Apr 20 2024
MSZ067-202330-
Wayne MS-
544 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE COUNTY
THROUGH 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ovett, or 12 miles north of Richton, moving east
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3160 8894 3165 8867 3145 8863 3146 8894
TIME...MOT...LOC 2243Z 270DEG 23KT 3153 8894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21Special weather statement, Apr 20, 6:01 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
601 PM CDT Sat Apr 20 2024
ALZ055-056-202345-
Monroe AL-Conecuh AL-
601 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE AND
SOUTHWESTERN CONECUH COUNTIES THROUGH 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Excel, or 7 miles south of Frisco City, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Excel, and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 8700 3126 8733 3126 8737 3131 8747
3159 8729
TIME...MOT...LOC 2300Z 219DEG 19KT 3133 8735
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:48 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| Apr 20, 2:05 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 40 min |
| Apr 20, 2:24 PM CDT | Small Craft Advisory | MOB | 44 hr | |
| Apr 20, 4:35 PM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Apr 20, 4:48 PM CDT | Special Weather Statement | MOB | Washington | 57 min |
| Apr 20, 5:12 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 19 min |
| Apr 20, 5:21 PM CDT | Special Weather Statement | MOB | Escambia | 54 min |
| Apr 20, 5:40 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia, Monroe | 22 min |
| Apr 20, 6:01 PM CDT | Special Weather Statement | MOB | Monroe | 44 min |
| Apr 20, 6:13 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 47 min |
| Apr 20, 6:48 PM CDT | Special Weather Statement | MOB | Conecuh | 27 min |
| Apr 20, 6:49 PM CDT | Special Weather Statement | MOB | Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.